North Dakota, 2011

Flash Flood and Hail in North Dakota, August 15 to 16, 2011

August 15 to 16, 2011 · NWS BIS · 22 events in 9 counties and zones

A severe weather outbreak unfolded during the late afternoon and evening of the 15th as thunderstorms developed and intensified along several boundaries over southwest and south central North Dakota. Supercell storms formed initially over the west central and southwest, then formed into an organized bowing segment as the storms progressed eastward into the south central.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
$75,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A severe weather outbreak unfolded during the late afternoon and evening of the 15th as thunderstorms developed and intensified along several boundaries over southwest and south central North Dakota. Supercell storms formed initially over the west central and southwest, then formed into an organized bowing segment as the storms progressed eastward into the south central. Severe Thunderstorm Watch number 782 was in effect for this event. Numerous warnings were issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 1:48 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 15, 1:48 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT MON AUG 15 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...

THE MAIN FORECAST CONCERN WILL BE THE SEVERE POTENTIAL ACROSS NORTH
DAKOTA TONIGHT.

ONGOING ELEVATED CONVECTION OVER EASTERN MONTANA WILL SLOWLY SPREAD
INTO WESTERN NORTH DAKOTA THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM
THE ONGOING CONVECTION IS NOTED ON VISIBLE SATELLITE IMAGERY MOVING
INTO NORTH CENTRAL NORTH DAKOTA. THIS MAY SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. WILL CONTINUE TO
MONITOR AS TIME PROGRESSES.

THE MAIN EVENT IS STILL EXPECTED TO OCCUR TONIGHT. THE MEDIUM RANGE
MODELS ARE NOW IN BETTER AGREEMENT WITH RESPECT TO THE PLACEMENT AND
TIMING OF POTENTIALLY SEVERE WEATHER. THE LARGE SCALE UPPER LEVEL
TROUGH IS PROGGED TO ENTER CENTRAL MONTANA BY 06Z TUESDAY. MODELS
ARE PAINTING THE HIGHEST QPF ACROSS NORTHWESTERN NORTH DAKOTA IN THE
LFQ OF AN UPPER LEVEL JET STREAK ALONG AN APPROACHING COLD FRONT
FROM 00-06Z TUESDAY. THIS ACTIVITY IS THEN EXPECTED TO PUSH INTO THE
CENTRAL AND EASTERN PORTIONS OF THE CWA AFTER MIDNIGHT. THE GREATEST
POTENTIAL FOR SEVERE WEATHER WILL BE ACROSS THE NORTHERN CWA
PROXIMATE TO THE STRONGEST UPPER LEVEL FORCING.
FURTHERMORE...PERIODS OF HEAVY RAINFALL ARE ALSO EXPECTED. SINCE
STORM MOTIONS SHOULD BE RELATIVELY FAST (RANGE BETWEEN 30-35 KNOTS
USING THE 850MB-300MB MEAN WIND AS A PROXY)...DO NOT THINK A FLASH
FLOOD WATCH IS WARRANTED AT THIS TIME.

THE THUNDERSTORM ACTIVITY IS THEN EXPECTED TO END FROM WEST TO EAST
TUESDAY. STRONG GRADIENT FLOW IN THE WAKE OF THE FRONT COMBINED WITH
UNSTABLE LOW-LEVEL LAPSE RATES WILL ALLOW FOR WINDY/GUSTY CONDITIONS
TO DEVELOP AREAWIDE BY TUESDAY AFTERNOON. IN ADDITION...MUCH DRIER
AIR FILTERING INTO THE REGION SHOULD ALLOW FOR DEWPOINTS TO MIX OUT
TO UPPER 30S WEST. HOWEVER...STRONG CAA SHOULD KEEP TEMPERATURES
WELL BELOW NORMAL ALLOWING FOR RH VALUES TO REMAIN NEAR TO SLIGHTLY
BELOW NORMAL TUESDAY AFTERNOON.

SURFACE HIGH PRESSURE WILL THEN SLIDE ACROSS SOUTHWESTERN NORTH
DAKOTA TUESDAY NIGHT AND BECOME CENTERED OVER SOUTH DAKOTA WEDNESDAY
MORNING. THE LIGHT WINDS COMBINED WITH CLEAR SKIES SHOULD ALLOW
OVERNIGHT LOWS TO RADIATE TO THE MID/UPPER 40S. A LITTLE HIGHER
WINDS NORTH SHOULD KEEP LOWS IN THE LOW/MID 50S NORTH OF I-94.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY...

THE START OF THE LONG TERM PERIOD WILL BEGIN WITH NORTHWEST FLOW
ALOFT WEDNESDAY...TRANSITIONING TO ZONAL WEST-TO-EAST FLOW ON
THURSDAY. DRY SURFACE HIGH PRESSURE INFLUENCES THE STATE
WEDNESDAY...SLIDING SOUTHEAST OF THE STATE WEDNESDAY NIGHT...WITH
RETURN SOUTHERLY FLOW WEDNESDAY NIGHT AS LOW PRESSURE DEVELOPS IN
THE LEE OF THE ROCKIES. A WEAK LOW PRESSURE TROUGH IS FORECAST TO
MOVE EASTWARD ACROSS THE STATE THURSDAY...BUT WITHOUT MUCH FORCING
FROM ALOFT...THUS DID NOT INTRODUCE CHANCES OF SHOWERS OR
THUNDERSTORMS THURSDAY.

MODEL SOLUTIONS DIVERGE FROM THURSDAY AND BEYOND...AND USED THE MORE
CONSISTENT EUROPEAN MODEL. ON FRIDAY A LARGE UPPER LEVEL LOW
PRESSURE SYSTEM POSITIONED OVER MUCH OF NORTHERN CANADA SWINGS A
SHORTWAVE ACROSS SOUTH CENTRAL CANADA AND NORTHERN NORTH DAKOTA
FRIDAY. KEPT SLIGHT CHANCE OF THUNDERSTORM MENTION AS PER PREVIOUS
FORECAST PACKAGE. THE WEEKEND AND INTO MONDAY KEPT DRY...AS EUROPEAN
MODEL INDICATES ZONAL FLOW ALOFT SATURDAY...THEN A BUILDING RIDGE
OVER THE WESTERN US/ROCKIES WITH A DRY NORTHWESTERLY FLOW SUNDAY AND
MONDAY.

TEMPERATURES DURING THE EXTENDED PERIOD ARE FORECAST TO REMAIN NEAR
OF SLIGHTLY BELOW AVERAGE FOR MID AUGUST.

&&

.AVIATION...A LOW PRESSURE TROUGH EXTENDED FROM A LOW IN NORTHERN
SASKATCHEWAN TO ANOTHER LOW OVER THE BLACK HILLS AREA TO EASTERN
COLORADO. A MID-LEVEL CAP WAS KEEPING CONVECTION FROM OCCURRING.
EXPECT THAT AS THE TROUGH MOVES EASTWARD INTO WESTERN NORTH DAKOTA
LATER THIS AFTERNOON/EVENING...AND AS THE MID-LEVEL CAP WEAKENS
TOWARDS SUNSET OR AROUND 00Z-03Z...WILL SEE SCATTERED
THUNDERSTORMS OVER KISN/KDIK AND BECOME MORE NUMEROUS AFTER 03Z.
THIS ACTIVITY TO SPREAD EAST ACROSS THE STATE TONIGHT TO KMOT/KBIS
AROUND 06Z AND TO KJMS AROUND 09-12Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...SHORT TERM
JV...LONG TERM/AVIATION
Hazardous weather outlook, Aug 15, 8:14 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1014 AM CDT MON AUG 15 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST
AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER
SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL
NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH
DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY
MORNING.

TM

In the hours before

Local storm report, Aug 15, 9:11 AM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1111 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             2 NW BEULAH             47.28N 101.81W
08/15/2011  M1.00 INCH       MERCER             ND   CO-OP OBSERVER

            SLIGHTLY LARGER THAN QUARTER SIZED HAIL. ESTIMATED WIND
            SPEEDS OF 75-80 MPH.

&&

TM
Local storm report, Aug 15, 1:19 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       13 W HAZELTON           46.48N 100.55W
08/14/2011  M1.90 INCH       EMMONS             ND   MESONET

            ALSO PENNY SIZED HAIL

&&

JVINING
Local storm report, Aug 15, 2:55 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     HAIL             11 W KEENE              47.94N 103.17W
08/15/2011  M0.88 INCH       MCKENZIE           ND   CO-OP OBSERVER

            ARB OBSERVER REPORTED PENNY TO NICKEL SIZE HAIL.

0420 AM     HAIL             HALLIDAY                47.35N 102.34W
08/15/2011  M0.88 INCH       DUNN               ND   CO-OP OBSERVER

0426 AM     HAIL             4 WSW DAKOTA WATERS REC 47.47N 101.87W
08/15/2011  M0.88 INCH       MERCER             ND   COCORAHS

            COCORAHS OBSERVER REPORTED DIME TO NICKEL SIZE HAIL.

0456 AM     TSTM WND GST     2 ESE HAZEN             47.28N 101.58W
08/15/2011  M64.00 MPH       MERCER             ND   AWOS

            MEASURED WIND GUST AT THE HAZEN AIRPORT.

0456 AM     TSTM WND GST     3 E HAZEN               47.29N 101.56W
08/15/2011  E60.00 MPH       MERCER             ND   TRAINED SPOTTER

            60 MPH GUST WITH PEA SIZED HAIL OBSERVED...

0500 AM     HAIL             2 NW BEULAH             47.28N 101.81W
08/15/2011  M1.00 INCH       MERCER             ND   CO-OP OBSERVER

            SLIGHTLY LARGER THAN QUARTER SIZED HAIL. ESTIMATED WIND
            SPEEDS OF 75-80 MPH.

&&

JTAEGER
Special weather statement, Aug 15, 2:55 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT MON AUG 15 2011

NDZ018-019-152300-
DUNN-MERCER-
355 PM MDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL DUNN COUNTY...MOVING EAST AT 25
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MANNING...            HIRSCHVILLE...        MARSHALL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TM

The radar

The Bismarck radar (KBIS), 154 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Dunn

When
August 15, 3:05 PM MST to 3:15 PM MST
Where
Dunn County, 2.35 mi W of Emerson
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$75,000
Reported by
Public
Coordinates
47.180, -102.700

The large hail resulted in broken windows and damage to a vehicle.

Thunderstorm Wind, Stark

When
August 15, 3:45 PM MST to 3:52 PM MST
Where
Stark County, 0.47 mi W of Taylor
Measured
59 kt (68 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.900, -102.430

Strong winds were reported.

Hail, Slope

When
August 15, 3:55 PM MST to 4:15 PM MST
Where
Slope County, 15.91 mi SE of Amidon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.320, -103.080

Hail, Stark

When
August 15, 3:57 PM MST to 4:10 PM MST
Where
Stark County, 5.53 mi N of Richardton
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
46.960, -102.320

Thunderstorm Wind, Adams

When
August 15, 4:25 PM MST to 4:33 PM MST
Where
Adams County, 4.72 mi NE of Reeder
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.160, -102.870

Strong winds were reported.

Hail, Morton

When
August 15, 6:00 PM CST to 6:08 PM CST
Where
Morton County, 7.6 mi N of Glen Ullin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.930, -101.830

Thunderstorm Wind, Hettinger

When
August 15, 5:05 PM MST to 5:10 PM MST
Where
Hettinger County, 10.29 mi SW of Regent
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.320, -102.710

Pea size hail accompanied the strong winds.

Hail, Bowman

When
August 15, 5:52 PM MST to 5:58 PM MST
Where
Bowman County, 0.48 mi W of Buffalo Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.170, -103.240

Hail, Bowman

When
August 15, 5:58 PM MST to 6:06 PM MST
Where
Bowman County, 1.18 mi NE of Buffalo Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.180, -103.210

Hail, Bowman

When
August 15, 6:15 PM MST to 6:21 PM MST
Where
Bowman County, 0.48 mi W of Scranton
Measured
2 in hail
Reported by
Public
Coordinates
46.150, -103.140

Hail, Grant

When
August 15, 6:25 PM MST to 6:31 PM MST
Where
Grant County, New Leipzig
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.370, -101.950

Thunderstorm Wind, Morton

When
August 15, 7:44 PM CST to 7:49 PM CST
Where
Morton County, Mandan Muni Arpt
Measured
76 kt (87 mph) measured gust
Reported by
AWOS
Coordinates
46.770, -100.900

Heavy Rain, Burleigh

When
August 15, 7:45 PM CST to 8:45 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Reported by
NWS Employee
Coordinates
46.810, -100.780

Heavy rain measuring 2.9 inches fell in one hour.

Thunderstorm Wind, Burleigh

When
August 15, 7:53 PM CST to 7:58 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
46.810, -100.780

Hail, Grant

When
August 15, 7:05 PM MST to 7:10 PM MST
Where
Grant County, 8.51 mi SSE of Leith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.230, -101.590

Hail, Burleigh

When
August 15, 8:10 PM CST to 8:16 PM CST
Where
Burleigh County, 5.55 mi N of Bismarck
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.880, -100.780

Thunderstorm Wind, Burleigh

When
August 15, 8:10 PM CST to 8:20 PM CST
Where
Burleigh County, (Bis)bismarck Muni A
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
46.780, -100.750

Hail, Burleigh

When
August 15, 8:15 PM CST to 8:20 PM CST
Where
Burleigh County, 7.23 mi N of Bismarck
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.904, -100.757

Flash Flood, Burleigh

When
August 15, 8:20 PM CST to August 16, 12:45 AM CST
Where
Burleigh County, 8.81 mi SW of Baldwin to 8.21 mi WSW of (Bis)bismarck Muni A
Cause
Heavy Rain
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
46.926, -100.878

Flooded roads were reported throughout Bismarck with water as much as two feet deep on streets. Water was running over curbs and through yards. Ditches in rural north Bismarck were full to overflowing and threatening homes. Two to three inches of rain fell on Bismarck. Rain at the airport measured 2.48 inches.

Thunderstorm Wind, Burleigh

When
August 15, 8:30 PM CST to 8:35 PM CST
Where
Burleigh County, 2.01 mi WSW of Ft Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.810, -100.640

Heavy rain accompanied the strong winds.

Hail, Burleigh

When
August 15, 8:50 PM CST to 8:55 PM CST
Where
Burleigh County, 6.24 mi N of Arena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.220, -100.160

Thunderstorm Wind, Adams

When
August 15, 9:15 PM MST to 9:20 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.000, -102.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332596, 332597, 332599, 332600, 332601, 332605, 332602, 332603, 332604, 332608, 332611, 332615, 332591, 332617, 332613, 332620, 332621, 332622, 332594, 332623, 332624, 332626.